South Dakota, 2004

Tornadoes in South Dakota, August 6, 2004

August 6, 2004 · NWS UNR · 7 events in 3 counties and zones

Dispatch offices and radio stations received numerous reports of tornadoes and funnel clouds from Potato Creek to Wounded Knee as a line of storms moved across Jackson, Shannon, and Bennett Counties. Many of the locations and times were unconfirmed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Dispatch offices and radio stations received numerous reports of tornadoes and funnel clouds from Potato Creek to Wounded Knee as a line of storms moved across Jackson, Shannon, and Bennett Counties. Many of the locations and times were unconfirmed. Only the tornado in Batesland did damage. Only small hail was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 1:40 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 6, 1:40 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 AM MDT FRI AUG 6 2004

.DISCUSSION...A FEW TSMS OVER SE MT ATTM COULD BRUSH ACROSS NWRN SD
THRU THE MRNG HRS...OTHERWISE ANOTHER S/W CURRENTLY OVER CTRL CA
INTO NV WL START TO AFFECT THE WRN CWA LATER THIS AFTN. THIS S/W
COMBINED WITH STATIONARY BOUNDARY NEAR THE WY/SD BORDER AND DECENT
CAPE SHOULD BE ENOUGH TO GET SOME WIDELY SCT TSMS TO DEVELOP. SVR
THREAT LKS GREATEST ACROSS FAR NWRN SD WHERE SHEAR WL BE MUCH BETTER
THAN OVER NE WY AND REMAINDER OF WRN SD. HIGHS TDY SHOULD BE A 5-8
DEG WARMER THAN YESTERDAY. S/W WL CONTINUE TO MOVE INTO WRN SD
OVERNIGHT. AGAIN BEST CHANCES FOR PRECIP LK TO BE NE WY AND FAR WRN
SD...BUT STORMS MAY MOVE INTO ERN ZNS AND INCLUDED 20 POPS THERE AS
WELL.

DURING THE DAY SAT THE STATIONARY FRONT WL MOVE ACROSS WRN SD AS A
WARM FRONT BUT A UNSEASONABLY STRONG COLD FRONT WL BE RIGHT BEHIND
IT MVG THRU IN THE AFTN AND EVENING. BEST MOISTURE AND INSTABILITY
WL BE ALONG AND AHEAD OF WARM FRONT AND WITH NICE S/W ALSO MVG THRU
PUT IN CHC POPS OVER ERN HALF OF CWA AND SLT CHANCE OVER REMAINDER
OF WRN SD. LITTLE IF ANY INSTABILITY FCST OVR NE WY AND HAVE KEPT
DRY. TEMPS TMRW WL BE TRICKY WITH THE BOUNDARIES MVG THRU...BUT HAVE
LEANED TOWARD THE WARMER ETA TEMPS AS MOST AREAS USUALLY WARM UP
MORE THAN EXPECTED JUST AHEAD OF THESE STRONG COLD FRONTS.

SOME WINDY AND MUCH COOLER DAYS THEN FOR SUN-TUE BEHIND COLD FRONT
WITH 1030MB SFC HI BUILDING INTO REGION. HIGHS WL STRUGGLE TO MAKE
THE MID 70S IN MANY LOCATIONS AND LOWS COULD POTENTIALLY FALL INTO
THE 40S ON THE PLAINS AND EVEN SOME 30S POSSIBLE IN THE COLD SPOTS
IN THE BLACK HILLS. NWLY WINDS MAY HELP TO KEEP BL MIXED OUT A BIT
AND KEEP TEMPS A LTL WARMER. A WARMING TREND FOR THE END OF THE FCST
PD AS UPR RDG STARTS TO REBUILD INTO THE REGION.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

JMG
Hazardous weather outlook, Aug 5, 5:22 AM MST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
622 AM MDT THU AUG 5 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
622 AM MDT (722 AM CDT) THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.
THE MOST PROBABLE LOCATION FOR SEVERE THUNDERSTORMS WILL BE OVER THE
BLACK HILLS AND NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT RISK OF SEVERE STORMS ON SATURDAY...
ASSOCIATED WITH THE STRONG COLD FRONT THAT WILL MOVE THROUGH THE
AREA IN THE AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

7 tornado. Local standard time, as filed.

Tornado, Oglala Lakota

When
August 6, 4:02 AM MST
Where
Oglala Lakota County, 10 mi NW of Oglala
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -102.883

Tornado, Jackson

When
August 6, 4:40 AM MST to 4:41 AM MST
Where
Jackson County, 8 mi W of Longvalley
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -101.667

Brief tornado touchdown near Eagles Nest Butte.

Tornado, Oglala Lakota

When
August 6, 4:45 AM MST to 4:50 AM MST
Where
Oglala Lakota County, Batesland
Rating
F1
Path length
0.2 mi
Path width
20 yd
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -102.133

A tornado touched down in the town of Batesland. It tore the roof off a house, blew down a grain bin, damaged another roof and the school gymnasium.

Tornado, Jackson

When
August 6, 4:46 AM MST to 5:51 AM MST
Where
Jackson County, 1 mi W of Wanblee
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
43.567, -101.683

Tornado was on the ground for 5 minutes with no damage reported.

Tornado, Oglala Lakota

When
August 6, 4:47 AM MST to 4:48 AM MST
Where
Oglala Lakota County, 9 mi SW of Batesland
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
43.000, -102.267

Tornado briefly touched down near Gordon Junction, at the intersection of highways 18 and 391.

Tornado, Oglala Lakota

When
August 6, 4:50 AM MST to 4:51 AM MST
Where
Oglala Lakota County, 6 mi S of Wounded Knee
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
43.050, -102.367

Brief tornado touchdown near Denby Hill.

Tornado, Bennett

When
August 6, 4:50 AM MST to 4:51 AM MST
Where
Bennett County, 3 mi SW of Allen
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
AMATEUR RADIO
Coordinates
43.250, -101.983

Brief tornado touchdown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for South Dakota, 2004Warnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417804, 5417805, 5417806, 5417807, 5417808, 5417809, 5417810.